Kansas, 2008Damaging Wind in Kansas, June 18, 2008
June 18, 2008 · NWS DDC · 1 event in 1 county or zone
An isolated severe thunderstorm produced high wind in the St. John area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced high wind in the St. John area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 2:14 AM CST, 46 minutes earlier.
Area forecast discussion, Jun 18, 2:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT WED JUN 18 2008
.DISCUSSION...
DAYS 1-2...
AN MCS WAS MOVING SOUTHEAST THROUGH THE NORTHEAST PORTION OF THE
CWA EARLY THIS MORNING. THE SEVERE WEATHER THREAT APPEARS TO BE
DIMINISHING WITH IT AS WIND REPORTS SO FAR ARE BELOW SEVERE LEVELS.
LATEST IR SAT PICS INDICATE THAT THE CLOUD TOPS ARE WARMING OVER
THE WEST END OF THE SYSTEM BUT COOLING FARTHER EAST IN CENTRAL KS.
TRAJECTORY OF THIS SYSTEM WOULD HAVE IT SOUTH OF THE CWA BEFORE
12Z IF IT HOLDS TOGETHER THAT LONG. HAVE REMOVED THE CHANCE POPS
FROM THE SOUTHEAST THIS MORNING. SFC OBS AND RADAR LOOPS SHOW THE
MCS KICKING OUT AN OUTFLOW BOUNDARY TO THE WEST.
UPPER AIR ANALYSIS SHOWED A NORTHERN BRANCH SHORTWAVE TROUGH OVER
NORTHERN CALIFORNIA AND OREGON. THIS WAS TRACKING EAST AND SHOULD
BE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATER THIS AFTERNOON.
MUCH OF EASTERN COLORADO AND EXTREME WESTERN KANSAS WAS CLOUD FREE
THIS MORNING. AFTERNOON HEATING OVER THE WESTERN HIGH PLAINS
SHOULD SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR THUNDERSTORMS
TO DEVELOP OFF THE HIGHER TERRAIN AND MOVE INTO WESTERN KANSAS
LATER THIS AFTERNOON AND EVENING. HARD TO TELL HOW FAR WEST THE
OUTFLOW BOUNDARY WILL WIND UP BUT IT SHOULD ALSO ACT AS A FOCUSING
MECHANISM FOR THUNDERSTORMS AS WELL. MODELS SUGGEST ONE OR MORE
CLUSTERS OF THUNDERSTORMS ORGANIZING AND MOVING SOUTHEAST ACROSS
WESTERN KANSAS TONIGHT. HARD TO PINPOINT EXACTLY WHERE THEY WILL
MOVE OUT SO HAVE LEFT THE HIGH CHANCE TO LIKELY POPS FAIRLY WELL
INTACT TONIGHT WITH ONLY SOME MINOR ADJUSTMENTS.
THE SYNOPTIC PATTERN DOESNT CHANGE A WHOLE LOT THROUGH THURSDAY.
WE SHOULD SEE THUNDERSTORMS DEVELOP AGAIN OVER THE HIGHER TERRAIN
TO THE WEST AND MIGRATE OUT ACROSS THE REGION AS ANOTHER SHORTWAVE
TOPS THE UPPER RIDGE AND HEADS SOUTHEAST INTO THE PLAINS. HARD TO
TELL EXACTLY WHERE THE STORMS WILL FOCUS GIVEN ANY LEFTOVER BOUNDARIES
FROM STORMS THIS EVENING BUT WILL KEEP THE CURRENT POPS GOING. GERARD
DAYS 3-7...
GIVEN SHORT TERM CONCERNS WITH SEVERE MCS MOVING INTO THE CWA FROM
THE NORTH...HAVE NOT HAD A WHOLE LOT OF TIME TO GIVE EXTENDED FCST
TIME FRAME FULL JUSTICE. THE CURRENT SUITE OF GRIDS IN THIS TIME
FRAME LOOK PRETTY GOOD AND FAIRLY CONSISTENT WITH NEIGHBORS. THE
GFS AND ECMWF HINT AT ENOUGH FLOW STILL COMING INTO THE WESTERN HIGH
PLAINS DESPITE THE RIDGE AXIS...THUS THERE WILL CONTINUE TO BE A
DAILY CHANCE OF CONVECTIVE PRECIPITATION SO LONG AS THERE IS JUST
ENOUGH NORTHWEST OR WEST NORTHWEST FLOW ALOFT...AND AVAILABLE
MOISTURE. TRUE SUMMER-TIME HIGH WILL PROBABLY NOT ESTABLISH ITSELF
UNTIL AS EARLY AS TUESDAY OF NEXT WEEK...WHICH IS JUST BEYOND THIS
PERIOD.
.AVIATION...
CLEARLY THE BIGGEST CHALLENGE WITH THE AVIATION FORECAST ARE SEVERE
THUNDERSTORM IMPACTS. A SMALL COMPLEX OF SEVERE THUNDERSTORMS WILL
MOVE FROM HYS TO PROBABLY JUST EAST OF DDC DURING THE 0745 TO 0930
UTC TIME FRAME. WILL LIKELY BE AMENDING DDC TAF ACCORDINGLY SHOULD
THIS COMPLEX CONTINUE TO MOVE IN MORE OF A DUE SOUTH DIRECTION.
ANOTHER CHALLENGE IS HOW LOW CEILINGS WILL DEVELOP ONCE
AGAIN...BEFORE STORMS MOVE THROUGH (HYS AND DDC). AROUND AND AFTER
10Z...IFR TO LOCALLY LIFR CEILINGS/VISIBILITY WILL BE POSSIBLE...
BUT CEILINGS ARE EXPECTED TO LIFT A FEW HOURS AFTER SUNRISE.
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL LIKELY IMPACT TAF SITES
WEDNESDAY AFTERNOON INTO THE EVENING. UMSCHEID
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 89 65 84 65 / 30 60 30 30
GCK 91 63 86 63 / 30 50 40 40
EHA 92 63 88 63 / 20 40 40 40
LBL 92 64 87 64 / 20 50 30 40
HYS 87 64 84 64 / 30 60 40 40
P28 88 67 84 67 / 10 60 10 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN02/25
Hazardous weather outlook, Jun 17, 2:46 PM CST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 17 2008
KSZ030-031-043>046-061>066-074>081-084>090-182100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 PM CDT TUE JUN 17 2008 /246 PM MDT TUE JUN 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS POTIONS
OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME A SOME OF
THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND PERIODS OF HEAVY
RAINFALL LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON WEDNESDAY
AFTERNOON AND EVENING OVER SOUTHWEST KANSAS AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES OUT ACROSS WESTERN KANSAS. SOME OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
18
Thunderstorm Wind, Stafford
- When
- June 18, 3:00 AM CST
- Where
- Stafford County, 1.29 mi WSW of St John
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 38.010, -98.770
The winds blew a pivot irrigation sprinkler into a ditch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119636.